Thunderstorm Wind, Scott
- When
- August 28, 5:50 PM CST
- Where
- Scott County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.633, -90.467
Several large tree limbs were blown down near Illinois Route 106.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 12:37 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 137 PM CDT THU AUG 28 2003 LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTH CENTRAL MINNESOTA...WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. MEANWHILE...A DECAYING WARM FRONTAL BOUNDARY WAS EXTENDING EAST SOUTHEAST FROM THE FRONT IN WESTERN IOWA INTO SOUTHERN INDIANA. MAIN CONCERNS THIS PERIOD REVOLVE AROUND THE THREAT FOR (AND INTENSITY OF) SHOWERS AND THUNDERSTORMS WITH THE APPROACH AND PASSAGE OF THE FRONT. 12Z MODELS IN MUCH BETTER AGREEMENT TODAY WITH RESPECT TO THE TIMING ON THE PASSAGE OF THE FRONT. THERE ARE STILL DIFFERENCES IN THE EXACT TIMING/PLACEMENT OF THE PRECIPITATION AS THE FRONT MOVES THROUGH...THOUGH THESE ARE NOT TOO DIFFERENT IN THAT THEY ALL AGREE THAT WE WILL GET WET OVER THE NEXT 24 OR SO HOURS. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE...BUT WILL TEND TO FAVOR THE WARMER MET/FWC HIGHS IN ADVANCE OF THE FRONT ON FRIDAY (ASSUMING THE CLOUDS/PRECIPITATION DO NOT KNOCK THEM DOWN TOO MUCH). TONIGHT AND FRIDAY...UPSTREAM COLD FRONT WILL GRADUALLY APPROACH AND PASS THROUGH CENTRAL AND MUCH OF SOUTHEAST ILLINOIS...BRINGING SOME MUCH NEEDED RAIN TO THE REGION. THE BOUNDARY WILL HAVE MUCH GOING FOR IT IN TERMS OF PRECIPITATION POTENTIAL...WHICH MAY BE HEAVY AT TIMES. MOISTURE PROGS SHOW DEEP MOISTURE POOLING ALONG AND AHEAD OF BOUNDARY (WITH SHARP THETA E RIDGE AND PWAT VALUES TO 2 INCHES). THE MOISTURE RICH AIRMASS...ALONG WITH A HIGH FREEZING LEVEL (> THAN 14000 FEET) AND FAIRLY WEAK LOW/MID LEVEL WIND FIELD (GENERALLY LESS THAN 25 KTS) SUGGEST THE PRIMARY THREAT WITH ANY SHOWERS/STORMS WILL BE HEAVY RAINFALL AS OPPOSED TO HAIL OR HIGH WINDS. THE BEST DYNAMICS WILL STAY NORTH OF FORECAST AREA WITH THE MAIN UPPER WAVE...BUT WE SHOULD STILL FEEL SOME IMPACTS OF THE WAVE AND STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT. IN ADDITION...WE WILL BE UNDER THE FAVORABLE RRQ OF THE UPPER JET WITH THE ASSOCIATED UPPER DIVERGENCE. WHILE THERE IS SOME CONCERN ABOUT HOW QUICKLY THE FRONT WILL PASS THROUGH REGION (AS IT BECOMES MORE PARALLEL TO THE UPPER FLOW WITH TIME)...FEEL THAT THE LOW LEVEL AGEOSTROPHIC RESPONSE TO THE FAIRLY POTENT 80+ KT UPPER JET WILL HELP TO PUSH THE FRONT THROUGH. SO...IN A NUTSHELL...WILL GO WITH LIKELY TO CATEGORICAL CHANCES FOR SHOWERS/STORMS AREAWIDE FROM NORTHWEST TO SOUTHEAST WITH TIME AS THE FRONT MOVES THROUGH. FRIDAY NIGHT...THE FRONT SHOULD HAVE CLEARED ALL BUT THE FAR SOUTHEAST SECTION OF THE FORECAST AREA BY EARLY EVENING...WITH MUCH DRIER AIR SPILLING ACROSS THE REGION IN ITS WAKE. HOWEVER...THE FRONT IS EXPECTED TO STALL OUT NOT TOO FAR SOUTH OF FORECAST AREA DURING THE NIGHT. WILL MAINTAIN LOW CHANCE FOR SHOWERS/STORMS ACROSS THE SOUTHEAST TO COVER ANY LINGERING PRECIPITATION UNTIL THE FRONT PASSES OR IF IT HANGS UP SOONER THAN EXPECTED. SATURDAY AND SUNDAY...FRONT FROM FRIDAY WILL BE PARKED NOT TOO FAR SOUTH OF FORECAST AREA DURING THE PERIOD. NOT A WHOLE LOT TO HANG YOUR HAT ON AS FAR AS MAJOR SUPPORT FOR PRECIPITATION...BUT THE MODELS (TO VARYING DEGREES) SUGGEST A FEW WAVES DEVELOPING ALONG THE FRONT. FOR THIS REASON...WILL MAINTAIN LOW CHANCE OF SHOWERS/STORMS ACROSS THE SOUTHEAST SECTIONS OF THE FORECAST AREA (CLOSEST TO THE STALLED FRONT). HOWEVER...THE MOST NOTABLE FEATURE OF THE WEEKEND WILL BE THE DRAMATIC CHANGE FROM HOT/HUMID WEATHER TO TEMPERATURES THAT ARE SEVERAL DEGREES COOLER THAN NORMAL. MONDAY THROUGH THURSDAY...MODEL/ENSEMBLES IN REASONABLE AGREEMENT THROUGH TUESDAY...WITH MORE CONSIDERABLE SCATTER SHOWN WEDNESDAY AND THURSDAY. IN GENERAL...HIGH PRESSURE IS EXPECTED TO BE IN CONTROL AT THE SURFACE...WITH WEAK NORTHWEST FLOW ALOFT. WILL MAINTAIN DRY FORECAST CURRENTLY IN GRIDS/ZONES...THOUGH YOU CERTAINLY CAN NOT RULE OUT AN UNFORESEEN WAVE IN THE WEAKLY CYCLONIC FLOW THAT COULD TRIGGER PRECIPITATION. THOUGH NO MAJOR WARM UP IS EXPECTED DURING THE PERIOD...HAVE TRENDED MORE TOWARD CLIMATOLOGY FOR THE END OF THE PERIOD WHEN MODEL AGREEMENT IS LESS THAN IMPRESSIVE. .ILX...NONE. BAK
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITION WILL ONCE AGAIN PREVAIL ACROSS CENTRAL ILLINOIS TODAY. HEAT INDEX VALUES BETWEEN 100 AND 105 WILL BE POSSIBLE AS TEMPERATURES PUSH INTO THE MIDDLE 90S WITH DEWPOINTS IN THE LOWER 70S. THERE WILL BE A RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD FRONT APPROACHES THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG WINDS AND VERY HEAVY RAINFALL BETWEEN 10 PM AND 6 AM. IN THE MEANTIME...ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE LATER THIS AFTERNOON. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY...SOME STORMS MAY PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO LINGER OVER CENTRAL AND SOUTHEASTERN ILLINOIS ON FRIDAY...AS WELL AS FROM SATURDAY INTO EARLY SUNDAY. HOWEVER...THE RISK FOR SEVERE WEATHER WITH THIS ACTIVITY WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER CENTRAL AND WESTERN ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were blown down near Illinois Route 106.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377530.